Heavy Snow, Mackinac
- When
- March 14, 8:00 AM EST
- Where
- Mackinac forecast zone
- Reported by
- LAW ENFORCEMENT
Low pressure passed just north of the area, moving from northern Minnesota across Lake Superior. Heavy snow fell on Eastern Upper Michigan, mainly west of I-75, from the night of the 12th into the morning of the 13th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure passed just north of the area, moving from northern Minnesota across Lake Superior. Heavy snow fell on Eastern Upper Michigan, mainly west of I-75, from the night of the 12th into the morning of the 13th. Accumulations of eight to ten inches were common from Paradise to Rexton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 14, 3:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 AM EST SUN MAR 14 2004
.SHORT TERM...ON THE CURRENT SURFACE MAP...1003 MB LOW PRESSURE WAS
OVER THE ARROWHEAD OF MINNESOTA WITH A PAIR OF ASSOCIATED COLD
FRONTS...THE FIRST ONE ACROSS WESTERN WISCONSIN AND THE SECOND OVER
WESTERN MINNESOTA. REGIONAL RADAR LOOPS SHOWS PRECIPITATION
EXTENDING FROM EASTERN WISCONSIN INTO LAKE MICHIGAN SHORELINE
COUNTIES AND ACROSS ALL OF EASTERN UPPER MICHIGAN. HOWEVER...THIS
AREA OF PRECIP HAS BEEN SHRINKING OVER THE LAST COUPLE OF HOURS AS
IT APPROACHES NORTHERN LOWER MICHIGAN. IN ADDITION...IR SATELLITE
LOOP SHOWS CLOUD TOPS RAPIDLY WARMING AS OF LATE. LASTLY...WATER
VAPOR LOOP SHOWS STRONG VORT MAX ROTATING ACROSS NORTHEAST
MINNESOTA. MAIN FORECAST CONCERN REVOLVES AROUND CURRENT HEADLINES
AND STRENGTH OF WINDS THIS AFTERNOON.
TODAY...WARM CONVEYOR BELT/ISENTROPICALLY ASCENT DRIVEN
PRECIPITATION WILL MOVE ACROSS THE REGION OVER THE FIRST HALF OF
THIS MORNING. LOTS OF DRY AIR ACROSS NORTHERN LOWER HAS HINDERED
EASTWARD MOVEMENT THUS FAR EARLY THIS MORNING. THIS IS EXPECTED TO
BE EVENTUALLY OVERCOME OVER THE NEXT HOUR OR TWO BUT SNOWFALL
ACCUMULATIONS PROBABLY WILL NOT BE AS HIGH AS PREVIOUSLY
ANTICIPATED. SURFACE OBSERVATIONS TO OUR WEST HAVE ONLY DROPPED
VSBYS TO ABOUT A MILE AND WITH SURFACE TEMPERATURES NEAR OR EVEN A
FEW DEGREES ABOVE FREEZING...ACCUMULATIONS OF AN INCH OR TWO SHOULD
ABOUT DO IT. TEMPORARY DRY SLOT THEN SWEEPS IN FROM THE SOUTHWEST
LATER THIS MORNING FOLLOWED BY THE FIRST OF TWO COLD FRONTS. WINDS
WILL INCREASE BEHIND THE FRONT WITH GUSTS TO 40 MPH EXPECTED (JUST
BELOW WIND ADVISORY CRITERIA). ATMOSPHERE WILL BECOME UNSTABLE THIS
AFTERNOON (700/500 MB LAPSE RATES ABOUT 6.5 C/KM) WITH SNOW SHOWERS
INCREASING. ALTHOUGH SURFACE TEMPERATURES WILL START OUT A FEW TO
SEVERAL DEGREES ABOVE FREEZING...THEY SHOULD FALL LATE
(ACCUMULATIONS WILL STILL BE TOUGH WITH THE HIGH MARCH SUN AND MILD
TEMPS TO START). HOWEVER...WILL CONTINUE WINTER WEATHER ADVISORY
ACROSS NORTHWEST LOWER COUNTIES DUE TO THE COMBINATION OF THE SNOW
THIS MORNING AND BLOWING SNOW THIS AFTERNOON WHICH WILL RESTRICT
VSBYS. THE ADVISORY MAY HAVE TO BE EXTENDED INTO THE LATE EVENING
HOURS BY THE NEXT SHIFT. MEANWHILE...ACROSS EASTERN UPPER WHERE
THERE HAS ALREADY BEEN 4 TO 6 INCHES OR SO OF SNOW...8 INCHES IN 12
HOURS/10 INCHES IN 24 HOURS EXPECTED TO BE A CLOSE ONE BUT WITH LOTS
OF BLOWING SNOW TRAVEL WILL DEFINITELY BE HAZARDOUS.
TONIGHT...WRAP AROUND MOISTURE/DEFORMATION ZONE AXIS SWINGS INTO THE
FORECAST AREA. 850 MB TEMPS FALL TO BETWEEN -12 TO -14C BY 06Z SO
THERE WILL ALSO BE LAKE ENHANCEMENT. TRANSITION TO MORE OF A PURE NW
FLOW LAKE EFFECT SCENARIO EXPECTED AFTER MIDNIGHT. GUSTY WINDS WILL
CONTINUE TO RESULT IN BLOWING SNOW. ACCUMULATIONS OF 2 TO 4 INCHES
IN NW FLOW COUNTIES EXPECTED AND 1 TO 2 INCHES ELSEWHERE.
MONDAY...CONTINUED LAKE EFFECT (NW FLOW) EXPECTED AS 850 MB TEMPS
SLOWLY MODIFY TO BETWEEN -10 AND -12C BY 00Z TUESDAY. 1 TO 2 INCHES
SHOULD ABOUT DO IT IN NORTHWEST FLOW AREAS AS MOISTURE SLOWLY
DIMINISHES (MEAN 900/700 RH FALLS FROM 75 PERCENT AT 12Z TO 50
PERCENT AT 00Z). MEANWHILE ACROSS SOUTHEAST ZONES ONLY FLURRIES
EXPECTED.
MONDAY NIGHT...SURFACE RIDGE BUILDS IN FROM THE NORTHWEST.
HOWEVER...FLOW ALOFT REMAINS WEAKLY CYCLONIC SO WILL LINGER FLURRIES
INTO THE EVENING ACROSS NW FLOW FAVORED AREAS. AS DRIER AIR FILTERS
IN CLOUDS SHOULD FINALLY BREAK AFTER MIDNIGHT AND WITH DIMINISHING
WINDS AND FRESH SNOWPACK...TEMPERATURES SHOULD RADIATE NICELY (INTO
THE SINGLE DIGITS).
TUESDAY...WEAK RIDGING OVER THE FORECAST AREA AS A SHORT WAVE PASSES
BY TO OUR SOUTH ACROSS THE CENTRAL OHIO VALLEY. NO PRECIPITATION
EXPECTED THIS FAR NORTH BUT MODEL SOUNDINGS INDICATE LOTS OF HIGH
AND MID CLOUDS WILL BE AROUND WHICH WILL INHIBIT WARMING A BIT SO
WILL LOWER HIGHS BY A COUPLE OF DEGREES.
TUESDAY NIGHT AND WEDNESDAY...NEXT SHORT WAVE DIVES SOUTHEAST OUT OF
BRITISH COLUMBIA CANADA. TIMING IS A LITTLE SLOWER THIS RUN SO WILL
PUSH BACK THE CHANCE OF SNOW UNTIL AFTER MIDNIGHT. HAVE ALSO RAISED
LOWS BY A FEW DEGREES WITH LOTS OF MID/HIGH CLOUDS LINGERING. THIS
WILL ALSO MATCH UP A LITTLE BETTER WITH SURROUNDING OFFICES. LASTLY
HAVE TAKEN DOWN HIGHS ON WEDNESDAY BY A COUPLE OF DEGREES.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH
EARLY THIS EVENING...MIZ008-015.
WINTER WEATHER ADVISORY THRU EARLY THIS EVENING...
MIZ017-019>022-025>028.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 458 AM EST SUN MAR 14 2004 MIZ008-015>036-041-042-151200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 458 AM EST SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ACCUMULATING SNOW ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. GUSTY WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING LAKE EFFECT SNOW IS EXPECTED ON MONDAY ACROSS THE FAVORED NORTHERN MICHIGAN SNOWBELTS. THERE IS A CHANCE FOR ACCUMULATING SNOW ACROSS ALL OF NORTHERN MICHIGAN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390166, 5390165.